Michigan, 2004

Blizzard in Michigan, January 6, 2004

January 6, 2004 · NWS GRR · 5 events in 5 counties and zones

Blizzard conditions occurred across the area from around noon on the 6th through 7 pm. h.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Blizzard conditions occurred across the area from around noon on the 6th through 7 pm. In this time frame, six to nine inches of snow fell across Muskegon, Ottawa, Kent, Allegan and Barry counties combined with sustained winds of 20 to 30 m.p.h. with gusts of 35 to 44 m.p.h. This caused visibility to be reduced to a quarter of a mile or less through this time period. Total snowfall up to thirteen inches was reported across parts of western Kent county from the 6th through the 8th. The blizzard conditions caused hundreds of car accidents across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 6, 11:30 AM EST, 30 minutes earlier.

Area forecast discussion, Jan 6, 11:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1130 AM EST TUE JAN 06 2004

.UPDATE...
GOING FORECAST IN GOOD SHAPE. WILL CONTINUE THE HEADLINES AS THEY
ARE. SO...WINTER WEATHER ADVISORY CONTINUES FOR THE LAKESHORE
COUNTIES AS WELL AS KENT...BARRY AND KALAMAZOO. EXPECT SNOW SHOWERS
TO ACTUALLY INTENSIFY THIS AFTERNOON AND PRESS FURTHER INLAND. THE
INTENSIFICATION WILL BE DUE TO THE ADDED LIFT AND MOISTURE PROVIDED
BY A SHORTWAVE DROPPING SOUTHEAST INTO THE AREA. THE FURTHER INLAND
PENETRATION TO THE LAKE EFFECT SNOW SHOWERS WILL BE DUE TO THE
INCREASE IN WIND SPEED IN THE CONVECTIVE BOUNDARY LAYER.

MAIN WEATHER FACTOR THIS AFTERNOON WILL BE THE WEST WIND OF 15 TO 25
MPH WITH GUSTS TO AROUND 30 MPH. THIS WILL CREATE AREAS OF BLOWING
AND DRIFTING SNOW...ESPECIALLY OUT IN OPEN COUNTRY. VISIBILITY IN
THE ADVISORY AREA WILL FREQUENTLY BE REDUCED BELOW ONE MILE.
OCCASIONALLY VISIBILITY WILL DROP AS LOW AS A QUARTER MILE. THE
POWDERY NATURE TO THE SNOW...COMBINED WITH THE WIND WILL VERY
EFFECTIVELY REDUCE VISIBILITY. NOT EXPECTING THAT WE WILL REACH
BLIZZARD WARNING CRITERIA THIS AFTERNOON AS THE WINDS WILL NOT GET
HIGH ENOUGH AND THE VISIBILITY WILL NOT REMAIN LOW ENOUGH FOR LONG
ENOUGH. THEREFORE...FEEL THE WINTER WEATHER ADVISORY IS VERY
WARRANTED AND THE BEST WAY TO GO.

IT WILL BE QUITE COLD WITH HIGHS ONLY IN THE SINGLE DIGITS AND LOWER
TEENS. WIND CHILLS WILL RANGE FROM 5 TO 15 BELOW ZERO.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY THIS
AFTERNOON FOR ALL OF THE LAKESHORE COUNTIES AND KENT...BARRY AND
KALAMAZOO COUNTIES.

DUKE
Hazardous weather outlook, Jan 6, 6:55 AM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
655 AM EST TUE JAN 6 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-071100-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
655 AM EST TUE JAN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

BITTER COLD AIR WILL CONTINUE POURING INTO SOUTHWEST MICHIGAN TODAY
AND LAKE EFFECT SNOW SHOWERS WILL PERSIST. WEST WINDS GUSTING TO 30
MPH WILL CREATE WIND CHILLS OF 10 TO 15 BELOW AND CAUSE AREAS OF
BLOWING AND DRIFTING SNOW.

SNOW ACCUMULATIONS WILL GENERALLY BE 1 TO 3 INCHES ALTHOUGH SOME
LOCALLY HIGHER AMOUNTS ARE POSSIBLE. A WEST TO SOUTHWEST WIND FLOW
WILL LIKELY BRING THE HEAVIEST SNOW BANDS TO THE HOLLAND...GRAND
HAVEN...MUSKEGON AND GRAND RAPIDS AREAS...WITH A NARROW EXTENSION TO
THE EAST TOWARD IONIA AND LANSING. THE APPROACH OF AN UPPER LEVEL
DISTURBANCE FROM THE WEST SHOULD ENHANCE THE SNOW SHOWERS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BITTER COLD CONDITIONS WITH ADDITIONAL LAKE EFFECT SNOW SHOWERS CAN
BE EXPECTED ON WEDNESDAY AS WELL. ADDITIONAL SNOW ACCUMULATIONS ARE
LIKELY...PARTICULARLY ALONG AND WEST OF US 131. TEMPERATURES
WILL WARM A LITTLE BY THE END OF THE WEEK...BUT SHOULD REMAIN NEAR
OR BELOW FREEZING. SOME ADDITIONAL LIGHT SNOW IS POSSIBLE ON
THURSDAY AND THURSDAY NIGHT FROM A SYSTEM PASSING BY TO OUR
SOUTH...THEN AN ALBERTA CLIPPER SYSTEM DIVING DOWN FROM THE
NORTHWEST WILL BRING YET ANOTHER CHANCE OF SNOW FOR SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD. HOWEVER
SNOWFALL REPORTS ARE ALWAYS APPRECIATED.

MEADE MJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard. Local standard time, as filed.

Blizzard, Muskegon

When
January 6, 12:00 PM EST to 7:00 PM EST
Where
Muskegon forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Blizzard, Ottawa

When
January 6, 12:00 PM EST to 7:00 PM EST
Where
Ottawa forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Blizzard, Kent

When
January 6, 12:00 PM EST to 7:00 PM EST
Where
Kent forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Blizzard, Allegan

When
January 6, 12:00 PM EST to 7:00 PM EST
Where
Allegan forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Blizzard, Barry

When
January 6, 12:00 PM EST to 7:00 PM EST
Where
Barry forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.595, -85.309 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381903, 5381904, 5381905, 5381906, 5381907.